What is Relafen?

Relafen (nabumetone) is a nonsteroidal anti-inflammatory drug (NSAID). Nabumetone works by reducing hormones that cause inflammation and pain in the body.

Relafen is used to treat mild to moderate pain, osteoarthritis, rheumatoid arthritis, or menstrual cramps.

Relafen

Health Benefits

Relafen may be used to treat the following health conditions:

Osteoarthritis

Rheumatoid arthritis

Menstrual cramps

Mild to moderate pain

Relafen may also be used for purposes not listed in this medication guide.

Side Effects

Common side effects may include:

upset stomach, heartburn;

drowsiness, headache;

bloating, gas, diarrhea;

nausea, vomiting; or

skin itching or rash.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects.

Dosage

The recommended dose for most adults is 500 mg twice daily. Dosage may be increased if necessary up to a maximum of 2000 mg daily in divided doses. The usual adult starting dose for the relief of osteoarthritis is 1000 mg once or twice daily. The usual adult starting dose for the relief of rheumatoid arthritis is 1000 mg once daily.

Interactions

Your doctor or pharmacist may already be aware of any possible drug interactions and may be monitoring you for them. Do not start, stop, or change the dosage of any medicine before checking with your doctor, health care provider or pharmacist first.

Mechanism of Action

The precise mechanism of action of nabumetone is unknown. However, like other NSAIDs, it is thought to act through inhibition of cyclooxygenase (COX-1 and COX-2). Nabumetone has greater affinity for COX-2 than other currently available NSAIDs.

Nabumetone has pain relieving, antiinflammatory, and antipyretic properties. The drug also inhibits platelet aggregation. These actions together help to relieve the pain and inflammation of arthritis. Nabumetone does not bind strongly to albumin and thus distributes well into body tissues.

Pharmacokinetics

Nabumetone is rapidly and almost completely absorbed from the gut. It undergoes extensive first pass metabolism in the liver to form its major active metabolite, 6-methoxy-2-naphthylacetic acid (6-MNA). Peak plasma concentrations of both nabumetone and 6-MNA occur 1–2 hours after an oral dose. Both compounds are highly bound to plasma proteins (>99%). The elimination half life of nabumetone is 14–18 hours but that of 6-MNA is 40–60 hours. About 60% of a dose is excreted in the urine as conjugates of nabumetone or 6-MNA and 10% in the faeces.

How long does it take to work?

Nabumetone begins to work within a few hours after you take it. However, you may not feel the full effects of this medication for 1 to 2 weeks.

Alternatives to Relafen

Other drugs that have the same active ingredient (nabumetone) and are available in generic form include:

Arthrotec

Bextra

Celebrex

Daypro

Dolobid

Feldene

Indocin

Indomethacin

Ketoprofen

Mobic

Naproxen

Orudis

Relafen is a brand name for nabumetone, which is also available as a generic medication. Generics are typically much less expensive than brand-name drugs. In some cases, they may not be available in every strength or form as the brand-name version. Nabumetone is also available as a topical gel.

Is Celebrex more effective than other NSAIDs?

Celebrex (celecoxib) is a COX-2 selective inhibitor, which means it works by specifically targetting the COX-2 enzyme. This may make it more effective at reducing inflammation with fewer side effects than other NSAIDs. However, this has not been proven in studies.

Symptoms of overdose

Overdose symptoms may include vomiting, stomach pain, drowsiness, black or bloody stools, coughing up blood, urinating less than usual, shallow breathing (breathing may stop), or fainting.